Nebraska, 2002

Hail in Nebraska, April 22, 2002

April 22, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 22, 12:45 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 22, 12:45 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
145 PM CDT MON APR 22 2002

FORECAST CHALLENGES...POTENTIAL FOR PRECIP WITH WAVE TONIGHT AND
AGAIN WITH STRONGER SURFACE SYSTEM TUESDAY NIGHT INTO WEDNESDAY.

LINE OF CU HAS DEVELOPED SOUTHWEST TO NORTHEAST TO THE NORTHWEST OF
MULLEN WHICH IS ALONG A DEVELOPING WIND SHIFT.  THE WARM FRONT SHOWS
AS A WIND SHIFT AND TEMPERATURE CONTRAST FROM NORTHEAST CORNER OF
MONTANA TO EAST CENTRAL KANSAS.  THERE WAS A VERY DISTINCT BUT SMALL
THERMAL TROUGH AT 500 MB THIS AM IN EASTERN MONTANA AND WYOMING.
THERE IS A SMALL CHANCE OF A THUNDERSTORM AS THIS PASSES THROUGH
TONIGHT BUT MOISTURE IS EXTREMELY LIMITED.  MOISTURE TRANSPORT NORTH
IS LIKELY FOR THE STRONGER MOVING THROUGH TUESDAY NIGHT INTO
WEDNESDAY BUT MODELS SAY THIS GETS SHIFTED EAST AHEAD OF THE
FRONT...LEAVING ANOTHER MARGINAL SITUATION ALTHOUGH NOT AS MUCH AS
TONIGHT.  DOES APPEAR TO BE STRONGER COLD ADVECTION...WITH MORE WIND
AND TEMPERATURES ENDING U0P 20 DEGREES COOLER WEDNESDAY THAN
TUESDAY.

FURTHER OUT THE LEADING ELEMENTS IN THE SYSTEM MOVING OUT OF THE
SOUTHWEST ARE TO INTERACT WITH THE NORTHERN BRANCH FLOW TO GIVE A
FAIR CHANCE OF SHOWERS AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT.

THERE IS SOME INDICATION THAT THE WHOLE SYSTEM WOULD OPEN AND MOVE
ACROSS DURING THE WEEKEND.  FOR NOW WILL FAVOR SATURDAY NIGHT AND
SUNDAY OVER FRIDAY NIGHT AND SATURDAY FOR PRECIP BUT IF THE SURFACE
SYSTEM DEVELOPS AS SUGGESTED AND MOVES EAST ACROSS KANSAS WE MAY
HAVE A FAIR CHANCE OF A WET WEEKEND.  AS OF NOW THE COOLING WITH THE
FIRST SHOT IS LIKELY TO GET THINGS COLD ENOUGH TO WORRY ABOUT SNOW
ONLY AFTER WITH PRECIP IS OVER.  THE PATTERN FOR SATURDAY AND SUNDAY
WOULD ARGUE FOR COOL TEMPERATURES DUE TO CLOUD COVER...BUT WITH
PRECIP GENERALLY ALL RAIN.

...
345 AM CDT MON APR 22 2002

FORECAST CHALLENGES...FOG POTENTIAL THIS AM...CHC PRECIP TAF/TON AND
AGAIN TUE NIGHT/WED AM...TEMPS EACH DAY.

SYNOPSIS...LATEST SFC ANALYSIS SHOWED SFC HI PRES CNTRD NR LNK.
WNDS WERE CALM OR LT AND VAR WITH DEWPOINTS FM THE UPR 20S TO THE
MID 30S.  11-3.9 MICRON STLT NOT SHOWING MUCH LEFT OF THE
STRATUS...WITH JUST A FEW REMNANTS OVR THE FCST AREA.  LATEST IR
STLT PICS/RUC H50 OBJECTIVE ANALYSIS HAD THE CLOSED LOW OVR THE
GRTLKS AND THE APPROACHING MIDLVL SHORT WAVE TROF FM CNTRL MT-NRN NV.

FORECAST...CLR SKIES...LIGHT WINDS AND SML DEWPOINT DEPRESSIONS WILL
ALLOW FOG TO DEVELOP IN LOW LYING AREAS.  WILL INCLUDE PATCHY FOG
EARLY THIS MORNING IN ZONE FCST/GRIDS AS EXPECT DENSE FOG TO BE
PATCHY AND SHALLOW.  IN GENERAL...GOOD AGREEMENT SEEN IN SHORT TERM
MODELS.  TAF...SHORTWAVE TROF DROPS SE INTO THE PLNS.  THIS FEATURE
HAS A FEW THINGS GOING FOR IT...H85 WAA...MID LEVEL INSTABILITY WITH
H7-H5 TEMP DIFFERENCES AROUND 20 DEG C. POTENTIAL FOR -SHRA/-TSRA
AND HAVE INCLUDED LATE TAF AND TON.  TEMPERATURES SUN VARIED FM THE
LOWER 40S TO THE LOWER 50S.  TODAY...EXPECT SOME IMPROVEMENT IN MAX
TEMPS WITH SUNSHINE FIRST HALF OF DAY...AND WAA. HAVE HIGHS IN THE
60S FCST. SFC FNT APPROACHES THE AREA TUE AFT AND MOVES THROUGH TUE
NIGHT.  MILD TEMPERATURES FORECAST TUES IN THE 70S TO LOW 80S.  CAPE
VALUES INCREASE DURING THE EVENING TO THE 1000-2500J/KG RANGE AS H85
DEWPOINTS OF 8-12 DEG C RETURN TO SE NEB.  AT THIS TIME WILL HOLD
OFF ON CHC -TSRA LATE TUE AFT BUT WILL INCLUDE TUE NIGHT AND INTO
WED AM.  ETA MORE AGGRESSIVE WITH THE COOLING WED AND HAVE DROPPED
THE WED FCST ABOUT 5 DEG.

EXTENDED...WED-SUN.  BY WED THE UPR TROF IS SHIFTING OFF TO THE E
AND RIDGING OCCURS OVER THE FCST AREA.  RIDGE BREAKS DOWN FRI AS A
SPLIT TROF AFFECTS THE FCST AREA.  A CHANCE OF RAIN WAS INCLUDED
LATE THUR NIGH INTO SAT AND DRY FOR SUN.

ZAPOTOCNY

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402 359-5166.

.OMA...NONE.

POWERS

In the hours before

Special weather statement, Apr 22, 4:00 PM CST, 2 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT MON APR 22 2002

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED THROUGH
TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA...WITH
SCATTERED SHOWERS AND A FEW THUNDERSTORMS.  GUSTY WINDS FROM
ABOUT 35 TO 50 MPH WILL BE POSSIBLE UNTIL AROUND MIDNIGHT.
PRECIPITATION AMOUNTS SHOULD GENERALLY BE LIGHT.

LOW LEVEL MOISTURE AND INSTABILITY SHOULD INCREASE BY TUESDAY
AFTERNOON.  THE INCREASING MOISTURE IN COMBINATION WITH AN
APPROACHING COLD FRONT ARE EXPECTED TO PRODUCE A RISK OF SEVERE
STORMS OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  STORM
SPOTTERS SHOULD BE ALERT TO THIS POTENTIAL FROM TUESDAY AFTERNOON
INTO TUESDAY NIGHT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

MILLER
Local storm report, Apr 22, 5:55 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 PM CDT MON APR 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    6 SW PIERCE               NE   .75 INCH HAIL
04/22/02   PIERCE                         REPORTED BY PUBLIC.

0637 PM    5 SW CARROLL              NE   .75 INCH HAIL
04/22/02   WAYNE                          REPORTED BY PUBLIC.
Special weather statement, Apr 22, 6:20 PM CST, 0 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
720 PM CDT MON APR 22 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING IN EASTERN
NEBRASKA AND WESTERN IOWA. ACTIVATION IS NOT ANTICIPATED AFTER
ABOUT MIDNIGHT.

AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA...WITH
SCATTERED THUNDERSTORMS.  SOME OF THESE STORMS MAY PRODUCE STRONG
GUSTY WINDS AND HAIL THROUGH LATE EVENING.

LOW LEVEL MOISTURE AND INSTABILITY SHOULD INCREASE BY TUESDAY
AFTERNOON.  THE INCREASING MOISTURE IN COMBINATION WITH AN
APPROACHING COLD FRONT ARE EXPECTED TO PRODUCE A RISK OF SEVERE
STORMS OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  STORM
SPOTTERS SHOULD BE ALERT TO THIS POTENTIAL FROM TUESDAY AFTERNOON
INTO TUESDAY NIGHT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW

The radar

The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanton

When
April 22, 6:20 PM CST
Where
Stanton County, 4 mi S of Pilger
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.967, -97.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291984.